Indian Journal of Dermatology
  Publication of IADVL, WB
  Official organ of AADV
Indexed with Science Citation Index (E) , Web of Science and PubMed
 
Users online: 8616  
Home About  Editorial Board  Current Issue Archives Online Early Coming Soon Guidelines Subscriptions  e-Alerts    Login  
    Small font sizeDefault font sizeIncrease font size Print this page Email this page


 
Table of Contents 
E-IJD CASE REPORT
Year : 2016  |  Volume : 61  |  Issue : 2  |  Page : 235
Acute generalized exanthematous pustulosis induced by fexofenadine


Department of Dermatology and Venereology, Maulana Azad Medical College and Associated Hospitals, New Delhi, India

Date of Web Publication1-Mar-2016

Correspondence Address:
Rashmi Sarkar
Department of Dermatology and Venereology, Maulana Azad Medical College and Associated Hospitals, Bahadur Shah Zafar Marg, New Delhi - 110 002
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0019-5154.177787

Rights and Permissions

   Abstract 

Acute generalized exanthematous pustulosis (AGEP) is a skin eruption, frequently drug induced and characterized by the acute development of multiple sterile minute pustules on an erythematous base. There is no case of fexofenadine-induced AGEP in literature (PubMed search). A 40-year-old female presented to us with fever and sudden onset development of multiple discrete to coalescent 1–2 mm nonfollicular pustules on an erythematous base present mainly on her trunk and upper extremities for past 2 days. She had a history of use of fexofenadine 180 mg OD for rhinitis for 2 days. Gram's stain showed no organism and pus culture showed no growth. Histopathological examination revealed subcorneal pustules with epidermal spongiosis. Scattered neutrophils and eosinophils were noted in the dermis. During this period, she took fexofenadine 180 mg unknowingly once following which she developed similar episode within 24–48 h. After withdrawal of the drug, the lesions subsided with scaling in 8–10 days. To the best of our knowledge, this is the first reported case of AGEP induced by fexofenadine. Recognition of such a rare entity is important given the frequent usage of fexofenadine for allergic disorders.


Keywords: Acute generalized exanthematous pustulosis, drug rash, fexofenadine


How to cite this article:
Gupta T, Garg VK, Sarkar R, Madan A. Acute generalized exanthematous pustulosis induced by fexofenadine. Indian J Dermatol 2016;61:235

How to cite this URL:
Gupta T, Garg VK, Sarkar R, Madan A. Acute generalized exanthematous pustulosis induced by fexofenadine. Indian J Dermatol [serial online] 2016 [cited 2020 Aug 15];61:235. Available from: http://www.e-ijd.org/text.asp?2016/61/2/235/177787

What was known?
Acute generalized exanthematous pustulosis is an acute skin eruption frequently drug induced.



   Introduction Top


Acute generalized exanthematous pustulosis (AGEP) was first described by Baker and Ryan in 1968 as exanthematic pustular psoriasis in 5 patients with no history of psoriasis and was drug-induced.[1] The term AGEP was first used by Beylot et al in 1980.[2] It is a self-limiting disease characterized by acute onset of lesions after intake of the drug with disappearance of lesions within 15 days after discontinuation of the drug; the presence of numerous nonfollicular sterile pustules, <5 mm on an erythematous background, fever >38°C, and peripheral blood leukocytosis (neutrophilia) and a histopathological finding of subcorneal pustules, epidermal spongiosis, and dermal collection of neutrophils and eosinophils ± vasculitis and focal keratinocyte necrosis.[3]

Ninety percent cases of AGEP are attributed to drugs (mainly antibiotics, such as amino-penicillin and macrolides). There are reports of AGEP caused by various drugs in literature; however, this is the first reported case of fexofenadine-induced AGEP.


   Case Report Top


A 40-year-old female presented to our outpatient department with fever >38°C and sudden onset development of multiple discrete to coalescent 1–2 mm nonfollicular pustules on an erythematous base present mainly on her trunk and upper extremities for the past 2 days [Figure 1]. She gave a history of intake of fexofenadine 180 mg OD for rhinitis. She developed the lesions after 2 days of the start of treatment. There were no systemic complaints and no family history. Mucosa and nails were uninvolved.
Figure 1: 1–2 mm nonfollicular pustules on an erythematous background on the trunk

Click here to view


On investigating the patient, hemogram revealed leukocytosis with neutrophilia. Gram's stain showed no organism and pus culture showed no growth. The histopathology report revealed subcorneal pustules with epidermal spongiosis along with scattered neutrophils and eosinophils in the dermis [Figure 2]. During this period, she took fexofenadine 180 mg once unknowingly following which she developed similar episode within 24–48 h. After withdrawal of the drug, the lesions subsided with scaling in 8–10 days. A diagnosis of AGEP caused by fexofenadine was made on the basis of clinical features, histopathology, and an accidental oral provocation test. The score on Naranjo adverse drug reaction probability scale was 9.
Figure 2: H and E section of the biopsy specimen showing subcorneal pustules with neutrophils and epidermal spongiosis (×400)

Click here to view



   Discussion Top


Drugs known to cause AGEP are β-lactam antibiotics, macrolides, doxycycline, terbinafine, nifedipine, carbamazepine, and others.[3]

Fexofenadine is an active metabolite of terfenadine and is a second generation antihistamine derived from piperidines. The most common adverse reactions related to fexofenadine have been a headache, dizziness, daytime drowsiness, nausea, and it has been very rarely reported to cause hypersensitivity.[4] AGEP developing as a side-effect of antihistamines such as cetirizine [5] and hydroxyzine [6] has been reported in the past but not to fexofenadine.

The exact mechanism of fexofenadine-induced AGEP in our patient could not be elucidated.

There are four case reports of fexofenadine-induced urticaria in literature.[7],[8],[9] One of the possible mechanisms of urticaria is it being a Type IV hypersensitivity reaction.[10] AGEP is also a Type IV delayed hypersensitivity response,[10] thus, fexofenadine might have induced AGEP by the same mechanism as in the case of urticaria.

Our patient demonstrated clear clinical and histopathological findings of AGEP induced by fexofenadine. The condition resolved quickly and completely after discontinuation of the drug.

We are reporting this case as, to the best of our knowledge, there is no case of fexofenadine- induced AGEP in literature until date. Knowledge of such a rare adverse effect is important as fexofenadine is a commonly prescribed drug by dermatologists, otorhinolaryngologists, and general practitioners for various indications.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

 
   References Top

1.
Baker H, Ryan TJ. Generalized pustular psoriasis. A clinical and epidemiological study of 104 cases. Br J Dermatol 1968;80:771-93.  Back to cited text no. 1
[PUBMED]    
2.
Beylot C, Bioulac P, Doutre MS. Acute generalized exanthematic pustuloses (four cases). Ann Dermatol Venereol 1980;107:37-48.  Back to cited text no. 2
[PUBMED]    
3.
Roujeau JC, Bioulac-Sage P, Bourseau C, Guillaume JC, Bernard P, Lok C, et al. Acute generalized exanthematous pustulosis. Analysis of 63 cases. Arch Dermatol 1991;127:1333-8.  Back to cited text no. 3
    
4.
Markham A, Wagstaff AJ. Fexofenadine. Drugs 1998;55:269-74.  Back to cited text no. 4
    
5.
Badawi AH, Tefft K, Fraga GR, Liu DY. Cetirizine-induced acute generalized exanthematous pustulosis: A serious reaction to a commonly used drug. Dermatol Online J 2014;20:22613.  Back to cited text no. 5
    
6.
Kumar SL, Rai R. Hydroxyzine-induced acute generalized exanthematous pustulosis: An uncommon side effect of a common drug. Indian J Dermatol 2011;56:447-8.  Back to cited text no. 6
[PUBMED]  Medknow Journal  
7.
Lee SW, Byun JY, Choi YW, Myung KB, Choi HY. Fexofenadine-induced urticaria. Ann Dermatol 2011;23 Suppl 3:S329-32.  Back to cited text no. 7
    
8.
Demoly P, Messaad D, Benahmed S, Sahla H, Bousquet J. Hypersensitivity to H1-antihistamines. Allergy 2000;55:679-80.  Back to cited text no. 8
    
9.
González de Olano D, Roán Roán J, de la Hoz Caballer B, Cuevas Agustín M, Hinojosa Macías M. Urticaria induced by antihistamines. J Investig Allergol Clin Immunol 2006;16:144-6.  Back to cited text no. 9
    
10.
Pichler WJ. Immune mechanism of drug hypersensitivity. Immunol Allergy Clin North Am 2004;24:373-97, v-vi.  Back to cited text no. 10
    

What is new?
Acute generalized exanthematous pustulosis induced by fexofenadine is an unknown entity, not reported so far.


    Figures

  [Figure 1], [Figure 2]



 

Top
Print this article  Email this article
 
 
  Search
 
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
    Article in PDF (571 KB)
    Citation Manager
    Access Statistics
    Reader Comments
    Email Alert *
    Add to My List *
* Registration required (free)  


    Abstract
   Introduction
   Case Report
   Discussion
    References
    Article Figures

 Article Access Statistics
    Viewed1805    
    Printed24    
    Emailed0    
    PDF Downloaded96    
    Comments [Add]    

Recommend this journal